You may have seen the BBC television programme, Watchdog (18.09.13), discussing the use of the preservative methylisothiazolinone (MI) and allergic reactions that some individuals have experienced when using products containing MI. The programme item had also been highlighted earlier by the Daily Mail and other media.
What are we doing?
The cosmetics industry takes the new findings by dermatologists about methylisothiazolinone very seriously, and is taking action.
Consumer safety is the number one priority for the cosmetics industry across Europe. In light of the information that has recently been presented by dermatologists regarding the increase in the number of patients they are seeing who are reacting to MI, the industry is working with dermatologists to discuss and understand what these findings mean for MI and act accordingly. In the UK and throughout the EU the safety of cosmetic products is governed by strict laws, which in turn is underpinned by robust science.
Why are preservatives important?
Preservatives play an essential role in keeping cosmetics, and so the consumer, safe against spoilage and contamination by microorganisms during storage and continued use. MI is one of the limited number of preservatives that the cosmetics law-makers have approved for use in cosmetics. Whatever action is to be taken, it must be done with all the facts available to ensure it is the most appropriate in the circumstances.
All cosmetic products have to show a list of ingredients which are labelled in a consistent way across Europe. This labelling allows people who know they're allergic to something to avoid that ingredient and product. You can also ask your favourite brand(s) to recommend products that would be suitable for you.
We would like to encourage consumers who believe they may have had a reaction to MI to contact the company (contact details, often including customer care departments, are provided on-pack) so the problem can be investigated. This feedback provides the industry with invaluable information, which can be acted on. Also, you should seek medical attention if the reaction persists despite stopping using the product. Your doctor may suggest you visit a dermatologist for further tests to better determine what is causing your skin to react.